Infliximab-related hepatitis: Discussion of a case and review of the literature

Stefano Mancini, Elisa Amorotti, Sarah Vecchio, Maurizio Ponz de Leon, Luca Roncucci

Research output: Contribution to journalArticle

Abstract

Despite its rarity, infliximab-related hepatitis constitutes a cutting edge and challenging problem. In December 2004, a drug warning was issued by the Food and Drug Administration to alert healthcare professionals to the risk of hepatotoxicity in course of infliximab therapy. Subsequently, several reports of probable infliximab hepatitis have been published and interest is growing in trying to elucidate the impact of these events on clinical practice. After discussing our case report, the main characteristics of infliximab-mediated liver injury are analyzed, coupled with a review of the medical literature. Infliximab seems to provoke both immunomediated and a direct liver injury, but how this latter happens remains unclear. Moreover, infliximab immunomediated liver dysfunction resembles that of autoimmune hepatitis type I, with elevation of antinuclear, anti-smooth muscle, anti-double-strand DNA antibodies, and a clear preference for female sex. Finally, a flow chart is proposed with the purpose to help clinicians in the management of patients who develop signs of liver dysfunction during treatment with infliximab.

Original languageEnglish
Pages (from-to)193-200
Number of pages8
JournalInternal and Emergency Medicine
Volume5
Issue number3
DOIs
Publication statusPublished - Jun 2010

Fingerprint

Hepatitis
Liver Diseases
Autoimmune Hepatitis
Liver
Wounds and Injuries
United States Food and Drug Administration
Infliximab
Smooth Muscle
Delivery of Health Care
Antibodies
DNA
Therapeutics
Pharmaceutical Preparations

Keywords

  • Autoimmune liver diseases
  • Immunomediated hepatitis
  • Infliximab-related hepatitis
  • TNF blockers

ASJC Scopus subject areas

  • Emergency Medicine
  • Internal Medicine

Cite this

Infliximab-related hepatitis : Discussion of a case and review of the literature. / Mancini, Stefano; Amorotti, Elisa; Vecchio, Sarah; de Leon, Maurizio Ponz; Roncucci, Luca.

In: Internal and Emergency Medicine, Vol. 5, No. 3, 06.2010, p. 193-200.

Research output: Contribution to journalArticle

Mancini, Stefano ; Amorotti, Elisa ; Vecchio, Sarah ; de Leon, Maurizio Ponz ; Roncucci, Luca. / Infliximab-related hepatitis : Discussion of a case and review of the literature. In: Internal and Emergency Medicine. 2010 ; Vol. 5, No. 3. pp. 193-200.
@article{3ff65cee09fb4e4cbd39aec77e34edc9,
title = "Infliximab-related hepatitis: Discussion of a case and review of the literature",
abstract = "Despite its rarity, infliximab-related hepatitis constitutes a cutting edge and challenging problem. In December 2004, a drug warning was issued by the Food and Drug Administration to alert healthcare professionals to the risk of hepatotoxicity in course of infliximab therapy. Subsequently, several reports of probable infliximab hepatitis have been published and interest is growing in trying to elucidate the impact of these events on clinical practice. After discussing our case report, the main characteristics of infliximab-mediated liver injury are analyzed, coupled with a review of the medical literature. Infliximab seems to provoke both immunomediated and a direct liver injury, but how this latter happens remains unclear. Moreover, infliximab immunomediated liver dysfunction resembles that of autoimmune hepatitis type I, with elevation of antinuclear, anti-smooth muscle, anti-double-strand DNA antibodies, and a clear preference for female sex. Finally, a flow chart is proposed with the purpose to help clinicians in the management of patients who develop signs of liver dysfunction during treatment with infliximab.",
keywords = "Autoimmune liver diseases, Immunomediated hepatitis, Infliximab-related hepatitis, TNF blockers",
author = "Stefano Mancini and Elisa Amorotti and Sarah Vecchio and {de Leon}, {Maurizio Ponz} and Luca Roncucci",
year = "2010",
month = "6",
doi = "10.1007/s11739-009-0342-4",
language = "English",
volume = "5",
pages = "193--200",
journal = "Internal and Emergency Medicine",
issn = "1828-0447",
publisher = "Springer-Verlag Italia s.r.l.",
number = "3",

}

TY - JOUR

T1 - Infliximab-related hepatitis

T2 - Discussion of a case and review of the literature

AU - Mancini, Stefano

AU - Amorotti, Elisa

AU - Vecchio, Sarah

AU - de Leon, Maurizio Ponz

AU - Roncucci, Luca

PY - 2010/6

Y1 - 2010/6

N2 - Despite its rarity, infliximab-related hepatitis constitutes a cutting edge and challenging problem. In December 2004, a drug warning was issued by the Food and Drug Administration to alert healthcare professionals to the risk of hepatotoxicity in course of infliximab therapy. Subsequently, several reports of probable infliximab hepatitis have been published and interest is growing in trying to elucidate the impact of these events on clinical practice. After discussing our case report, the main characteristics of infliximab-mediated liver injury are analyzed, coupled with a review of the medical literature. Infliximab seems to provoke both immunomediated and a direct liver injury, but how this latter happens remains unclear. Moreover, infliximab immunomediated liver dysfunction resembles that of autoimmune hepatitis type I, with elevation of antinuclear, anti-smooth muscle, anti-double-strand DNA antibodies, and a clear preference for female sex. Finally, a flow chart is proposed with the purpose to help clinicians in the management of patients who develop signs of liver dysfunction during treatment with infliximab.

AB - Despite its rarity, infliximab-related hepatitis constitutes a cutting edge and challenging problem. In December 2004, a drug warning was issued by the Food and Drug Administration to alert healthcare professionals to the risk of hepatotoxicity in course of infliximab therapy. Subsequently, several reports of probable infliximab hepatitis have been published and interest is growing in trying to elucidate the impact of these events on clinical practice. After discussing our case report, the main characteristics of infliximab-mediated liver injury are analyzed, coupled with a review of the medical literature. Infliximab seems to provoke both immunomediated and a direct liver injury, but how this latter happens remains unclear. Moreover, infliximab immunomediated liver dysfunction resembles that of autoimmune hepatitis type I, with elevation of antinuclear, anti-smooth muscle, anti-double-strand DNA antibodies, and a clear preference for female sex. Finally, a flow chart is proposed with the purpose to help clinicians in the management of patients who develop signs of liver dysfunction during treatment with infliximab.

KW - Autoimmune liver diseases

KW - Immunomediated hepatitis

KW - Infliximab-related hepatitis

KW - TNF blockers

UR - http://www.scopus.com/inward/record.url?scp=77953542643&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953542643&partnerID=8YFLogxK

U2 - 10.1007/s11739-009-0342-4

DO - 10.1007/s11739-009-0342-4

M3 - Article

C2 - 20107930

AN - SCOPUS:77953542643

VL - 5

SP - 193

EP - 200

JO - Internal and Emergency Medicine

JF - Internal and Emergency Medicine

SN - 1828-0447

IS - 3

ER -